Alert archive / Alabama / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 254, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 30, 2012, 7:18 PM CDT for Pike County, Alabama. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 30, 2012, 7:18 PM CDT (00:18 UTC)
- Expired
- Jul 30, 2012, 7:45 PM CDT
- In force
- 27 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Pike County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 30, 7:29 PM CDT | HAIL 1 | 6 E Goshen, AL | QUARTER SIZE HAIL AT DONNAS GROCERY ALONG COUNTY RD 2290. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 0.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 771 J/kg
- Mixed-layer CIN
- -144 J/kg
- Mixed-layer LCL
- 1852 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
630
WUUS54 KBMX 310018
SVRBMX
ALC109-310045-
/O.NEW.KBMX.SV.W.0254.120731T0018Z-120731T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
718 PM CDT MON JUL 30 2012
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL PIKE COUNTY IN SOUTHEAST ALABAMA...
* UNTIL 745 PM CDT
* AT 716 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM
WAS LOCATED NEAR TROY...AND MOVING SOUTH AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MOSSY GROVE AND HENDERSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3161 8611 3183 8605 3183 8597 3161 8589
3161 8590
TIME...MOT...LOC 0018Z 356DEG 20KT 3179 8601
$$
611 follow-up statement
822
WWUS54 KBMX 310047
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
747 PM CDT MON JUL 30 2012
ALC109-310057-
/O.EXP.KBMX.SV.W.0254.000000T0000Z-120731T0045Z/
PIKE AL-
747 PM CDT MON JUL 30 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PIKE COUNTY HAS
EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS AND OTHER NEARBY
THUNDERSTORMS.
TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.
LAT...LON 3161 8611 3183 8605 3183 8597 3161 8589
3161 8590
TIME...MOT...LOC 0018Z 008DEG 22KT 3179 8600
$$
61What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 6:34 PM CDT, 44 minutes earlier.
Area forecast discussion, Jul 30, 6:34 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 634 PM CDT MON JUL 30 2012 .UPDATE...AVIATION DISCUSSION. && .DISCUSSION... WIDE RANGE OF TEMPERATURES THIS AFTERNOON WITH CLOUD COVER AND SHOWERS DOMINATING THE WESTERN HALF OF THE CWA. HIGHS STRUGGLING TO REACH 90 MANY PLACES WEST OF INTERSTATE 65. TO THE EAST WHERE THERE HAS BEEN MUCH MORE SUNSHINE...TEMPERATURES HAVE CLIMBED WELL INTO THE MIDDLE 90S IN MANY PLACES. SHOWERS HAVE TEMPORARILY DIED OFF BUT WITH THE MANY OUTFLOWS AND DIFFERENTIAL HEATING IN PLACE...SOME LATE AFTERNOON SHOWER/THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE. NORTHWEST FLOW REGIME OVER THE SOUTHEAST WILL ALLOW FOR AN UPPER SHORT WAVE NEAR NORTHERN MISSOURI TO DIVE SOUTHEAST THROUGH THE OVERNIGHT WITH THE POTENTIAL FOR THE DEVELOPMENT OF A CONVECTIVE CLUSTER/MCS. WHILE TIMING AND PLACEMENT OF THIS FEATURE IS SLIGHTLY DISAGREED UPON BY THE MODELS...THE OVERALL CONCEPT IS THE SAME...AT SOME POINT OVERNIGHT TO NEAR DAY BREAK AN AREA OF THUNDERSTORMS SHOULD BE APPROACHING THE REGION. THE SEVERITY OF THE SYSTEM IS ALSO QUESTIONABLE ALTHOUGH THERE IS AN UNUSUALLY HIGH AMOUNT OF BULK SHEAR FOR THIS TIME OF THE YEAR INCREASING THE POTENTIAL FOR SOME ORGANIZATION. IT MAY ALSO BE WHAT THREAT THERE IS ENDS UP LIMITED TO AFTER DAY BREAK...ONCE OUTFLOW BEGINS TO INTERACT WITH DAYTIME INSTABILITY. IF THAT IS THE CASE...THEN THE GREATER AFFECTS WOULD BE OVER THE SOUTHERN HALF OF THE CWA. WILL JUST HAVE TO WAIT AND SEE HOW THINGS BEGIN TO DEVELOP LATER THIS EVENING. BEYOND TOMORROW...UPPER LEVEL IMPULSES SEEM TO VACATE THE AREA ON WEDNESDAY. ISOLATED CHANCES MAINLY ON THAT DAY WITH HOT AFTERNOON TEMPERATURES. A WEAK IMPULSE ON THURSDAY BRINGS CHANCE POPS BACK AND WILL KEEP CHANCE POPS THROUGH THE WEEKEND WITH HOT AFTERNOON TEMPERATURES. && .AVIATION... 00Z TAF DISCUSSION. ONCE AGAIN...THE ONLY SHORT TERM CONCERNS WITH CONVECTION ARE DOWN AROUND TROY. THOSE STORMS SHOULD MOVE ON TO THE SOUTH WITHIN AN HOUR OR TWO...LEAVING VFR CONDITIONS AREAWIDE FOR MOST OF THE NIGHT. HOWEVER...CONFIDENCE IS INCREASING THAT A CLUSTER OF RAIN AND STORMS WILL FORM TO OUR NORTHWEST AND MOVE INTO CENTRAL ALABAMA LATE TONIGHT. I'VE GONE AHEAD AND INCLUDED A PREDOMINANT TSRA GROUP...DUE TO THE INCREASED CONFIDENCE. WHILE THE CONFIDENCE IN THE STORMS COMING THIS WAY HAS INCREASED...THE TIMING OF THEIR ARRIVAL INTO ANY PARTICULAR TERMINAL IS STILL A BIT UNCERTAIN. I'VE GIVEN IT MY BEST SHOT...BASED ON THE LATEST MODEL OUTPUT AND RADAR TRENDS. I DO THINK THAT ANY STORMS THAT DO MOVE IN LATE TONIGHT AND EARLY TUESDAY SHOULD BE FAIRLY QUICK-HITTING...LASTING 2 OR 3 HOURS AT THE MOST. /61/ && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jul 30, 3:45 PM CDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 345 PM CDT MON JUL 30 2012 ALZ011>015-017>050-312000- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 345 PM CDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A ROUND OF SEVERE THUNDERSTORMS IS POSSIBLE LATER TONIGHT ACROSS PORTIONS OF CENTRAL ALABAMA. THIS THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP OR MOVE OUT OF TENNESSEE AFTER MIDNIGHT AND BRING THE POTENTIAL FOR SEVERE WEATHER TO MAINLY THE NORTH PORTIONS OF CENTRAL ALABAMA. DAMAGING STRAIGHT LINE WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ONGOING THUNDERSTORM ACTIVITY FROM THE OVERNIGHT HOURS WILL BRING THE THREAT OF SEVERE STORMS TO CENTRAL ALABAMA TUESDAY MORNING... MAINLY FOR AREAS EAST OF I-65. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NECESSARY LATE TONIGHT AFTER MIDNIGHT INTO DURING THE DAY ON TUESDAY. 08/MK
In the hours before
Special weather statement, Jul 30, 6:09 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
609 PM CDT MON JUL 30 2012
ALZ049-302345-
PIKE AL-
609 PM CDT MON JUL 30 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIKE COUNTY UNTIL 645 PM
CDT...
AT 607 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF GOSHEN...MOVING SOUTH AT 15 MPH.
ADDITIONAL STRONG THUNDERSTORMS WERE DEVELOPING NEAR AND NORTH OF
TROY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
TARENTUM...
HAMILTON CROSSROADS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3161 8610 3196 8611 3196 8593 3161 8578
3161 8579
TIME...MOT...LOC 2309Z 349DEG 12KT 3166 8602
61Special weather statement, Jul 30, 6:57 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 657 PM CDT MON JUL 30 2012 ALZ049-310030- PIKE AL- 657 PM CDT MON JUL 30 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PIKE COUNTY UNTIL 730 PM CDT... AT 653 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG THUNDERSTORM NEAR TROY UNIVERSITY...MOVING SOUTH AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE... HENDERSON... TARENTUM... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 3181 8614 3180 8585 3161 8587 3161 8616 TIME...MOT...LOC 2357Z 007DEG 23KT 3171 8600 61
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:25 PM CDT | Areal Flood Advisory | BMX | Pike | 3 hr |
| Jul 30, 8:13 PM CDT | Flash Flood Warning | BMX | Pike | 3 hr |
| Jul 30, 11:57 PM CDT | Severe Thunderstorm Warning | BMX | Marion | 78 min |
| Jul 31, 12:15 AM CDT | Special Weather Statement | BMX | Walker, Winston | 45 min |
| Jul 31, 12:27 AM CDT | Special Weather Statement | BMX | St. Clair | 48 min |
| Jul 31, 12:32 AM CDT | Severe Thunderstorm Warning | BMX | Blount | 43 min |
| Jul 31, 12:34 AM CDT | Severe Thunderstorm Warning | BMX | Winston | 56 min |
| Jul 31, 12:48 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair | 57 min |
| Jul 31, 12:57 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 48 min |
| Jul 31, 1:01 AM CDT | Severe Thunderstorm Warning | BMX | Fayette, Walker | 74 min |
| Jul 31, 1:24 AM CDT | Areal Flood Advisory | BMX | Winston | 2 hr |
| Jul 31, 1:36 AM CDT | Areal Flood Advisory | BMX | Jefferson, St. Clair, Shelby, Walker | 3 hr |
| Jul 31, 1:40 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby, Talladega | 65 min |
| Jul 31, 1:53 AM CDT | Flash Flood Warning | BMX | Jefferson | 3 hr |
| Jul 31, 2:10 AM CDT | Flash Flood Warning | BMX | Shelby | 3 hr |
| Jul 31, 2:20 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Coosa | 70 min |
| Jul 31, 2:40 AM CDT | Special Weather Statement | BMX | Marion, Winston | 65 min |
| Jul 31, 3:01 AM CDT | Severe Thunderstorm Warning | BMX | Autauga | 74 min |
| Jul 31, 3:06 AM CDT | Special Weather Statement | BMX | Winston | 24 min |
| Jul 31, 3:14 AM CDT | Severe Thunderstorm Warning | BMX | Elmore | 44 min |
| Jul 31, 3:20 AM CDT | Severe Thunderstorm Warning | BMX | Marion, Walker, Winston | 55 min |
| Jul 31, 3:37 AM CDT | Special Weather Statement | BMX | Lowndes, Montgomery | 53 min |
| Jul 31, 4:09 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby, Walker | 71 min |
| Jul 31, 4:38 AM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| Jul 31, 4:40 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Jefferson, Shelby, Walker | 39 min |
| Jul 31, 6:11 AM CDT | Special Weather Statement | BMX | Dallas, Hale, Perry | 49 min |
| Jul 31, 6:36 AM CDT | Special Weather Statement | BMX | Blount, Etowah, St. Clair | 39 min |
| Jul 31, 7:28 AM CDT | Flash Flood Warning | BMX | Jefferson, Shelby | 3 hr |
| Jul 31, 8:32 AM CDT | Flash Flood Warning | BMX | Lowndes | 2 hr |
| Jul 31, 8:44 AM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby, Talladega, Walker | 46 min |
| Jul 31, 9:08 AM CDT | Severe Thunderstorm Warning | BMX | Chilton, Coosa, Shelby, Talladega | 26 min |
| Jul 31, 10:30 AM CDT | Areal Flood Warning | BMX | Jefferson, Shelby | 6 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.